Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 11, NWS Dodge City, KS

March 15, 2022Hamilton County, Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this red flag warning at Mar 15, 2022, 7:37 AM MDT for Hamilton County, Morton County, Stanton County, Kansas. It took effect at Mar 15, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2022, 7:37 AM MDT (13:37 UTC)
In effect from
Mar 15, 2022, 12:00 PM MDT
Expired
Mar 15, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS83 KDDC 151337
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
837 AM CDT Tue Mar 15 2022

...High Fire Danger Tuesday Afternoon and Evening...

KSZ061-074-084-160100-
/O.NEW.KDDC.FW.W.0011.220315T1800Z-220316T0100Z/
Hamilton-Stanton-Morton-
837 AM CDT Tue Mar 15 2022 /737 AM MDT Tue Mar 15 2022/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ this afternoon to 8 PM CDT /7 PM MDT/
this evening.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior
  and spread rapidly. Outdoor burning is not advised. Although
  south winds will be somewhat marginal, ongoing drought and very
  dry dormant grasses will encourage any ignitions to spread
  easily. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
057 
WWUS83 KDDC 160040
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
740 PM CDT Tue Mar 15 2022


KSZ061-074-084-160145-
/O.EXP.KDDC.FW.W.0011.000000T0000Z-220316T0100Z/
Hamilton-Stanton-Morton-
740 PM CDT Tue Mar 15 2022 /640 PM MDT Tue Mar 15 2022/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
061...074 AND 084...

South winds will remain elevated at 10 to 20 mph this evening, but
relative humidity is expected to climb above 15% over the next
hour. The red flag warning will be allowed to expire at 8 PM CST. 

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 15, 4:44 AM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 15, 4:44 AM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
544 AM CDT Tue Mar 15 2022

...updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 351 AM CDT Tue Mar 15 2022

A fairly uneventful setup in the near term. GOES16 showing a clear
sky over all of central and western Kansas. Some scattered high/mid
clouds could possibly be filtering southward, noted by enhancement
in the ABI Bands 8/9, likely enhanced by a weak PV anomaly rotating
south in SD/NE this morning. Whatever cloud may be present probably
will not impact an otherwise sunny day with rebounding temperatures
back into the and a few low 70s - with light winds area-wide.

The warmed up/modified airmass naturally will see lows overnight, not
as quite as cold as yesterday morning. Sky will still be clear for
very good longwave radiational cooling and winds will taper off to
around 10 knots or less again bases on consensus of all of the
models through 12z Wednesday.  Lows reaching around the freezing
mark of 32F or so will probably gradually increase as one moves
eastward into central Kansas while lows closer to 40 should be
common.

.LONG TERM...(Wednesday through Monday)
Issued at 351 AM CDT Tue Mar 15 2022

The synoptic pattern remains quite active. Wednesday afternoon will
see the leading edge of the next cold high pressure airmass, with
backing surface winds out of the north and northeast, while full
insolation continues to warm the afternoon temperatures into the
70s. The true brunt of the next system impacts the area late
Wednesday night into Thursday, with post frontal upslope drizzle and
rain developing on Thursday , resulting in temperatures relegated to
the 50s across much of the area. As far as the potential  for
precipitation goes, it'll be rain given the overall profiles, while
the mean of the ensembles is centered around Thursday morning time
wise for maximum probability , while members are clustered mainly
the one to three tenths of an inch area - outliers to both sides, so
the best bet is maybe around a quarter inch of rain around DDC and
shifted a little later in the day around Hays and points east. Not
to mention Thursday should be windy in addition to wet - momentum
transfer should ensure around 40 mph gusts all day long.

Friday through Sunday will be transitional days with successive
warmup. Much lighter winds  to start the period, although more windy
conditions will gradually develop on warm southerly flow and
adiabatic heating into the warmest day on Sunday - where 80s degrees
is not out of the question. The NBMs 75th percentile MaxT at DDC
shows potential for 89 degrees. The active pattern into the late
part of the weekend will bring another opportunity for rain and rain
or snow heading into the late Sunday and Monday time window.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 539 AM CDT Tue Mar 15 2022

A ridge of surface high pressure will maintain light and variable
wind area wide this afternoon, with a clear sky overhead through
the entirety of the TAF period.

&&

.FIRE WEATHER...
Issued at 351 AM CDT Tue Mar 15 2022

Very dry afternoon relative humidities are anticipated, as highs push
into the mid and upper 60s. Most of the area will be under the
influence of light winds generally under 10 knots  with the exception
of the far western counties (syracuse, Johnson and Elkhart) where
vertical wind profiles from the 3km nam does indicate a better
chance for winds in the 15 to 20 knot area from mid afternoon on -
the caveat though for red flag consideration is the strength and,
especially the frequency of the wind gusts. We think this is one of
those occasions where we'll hold off on a red flag issuance at
this time, because there looks like plenty of area for struggling
to achieve the greater than 20 mph gust criterion. However, if
winds begin to gusty frequently higher than 20 mph, a red flag
would likely be hoisted in the far west this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  37  72  39 /   0   0   0  10
GCK  67  34  69  37 /   0   0   0  20
EHA  69  38  71  34 /   0   0   0  20
LBL  69  37  73  36 /   0   0   0  10
HYS  67  35  69  39 /   0   0   0  10
P28  66  38  78  44 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
FIRE WEATHER...Russell
Hazardous weather outlook, Mar 15, 3:49 AM MDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Tue Mar 15 2022

KSZ030-031-043>046-061>066-074>081-084>090-161000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Tue Mar 15 2022 /349 AM MDT Tue Mar 15 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Elevated to Significant Fire weather risk is anticipated this
afternoon in counties along the Colorado line.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Elevated Fire weather risk several afernoons through the week.

Days 2-7 Hazards
----------------
* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk.

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.